PubMed Health⌕ Search

Biomedical subjects

W Fröscher

Publications and source records attributed to W Fröscher.

87 records · Page 5Linked to original sources

[Indications for determining serum levels of antiepileptic drugs (author's transl)].

Measurement of the serum levels of antiepileptic drugs is an important progress in managing the patients with epilepsy. The determination of serum levels has become indispensable in special indications such as assessing the compliance in taking medication and identifying the responsible agent in intoxicated patients on multiple drug therapy. The long-term prognostic value of the routine determination of anticonvulsant drugs is related to the validity of the concept "therapeutic serum level".

Anticonvulsants↗

[Analysis of chronic psychotic states in young drug-addicts (author's transl)].

60 young drug-addicts with prolonged psychotic states have been examined. Taking account of the family situation and psychosocial development, of typical timing and drug-specific factors the psychopathologic picture is described as to its course and the multiple effects of drugs. An existing psychosis may be the motive for drug-taking in special ways. On the other hand there is with many patients a coincidence in time between drug-addiction and manifestation of the psychosis. Psychoses independent from drugs i.e. running their own specific course, are seen remarkably often. They cannot be distinguished phenomenologically from endogenous psychoses and end up quite often in a number of defects.

Adolescent↗

[Involvement of the nervous system in trichinosis (author's transl)].

Since the introduction of the obligatory inspection of meat, trichinosis has become a very rare disease in Germany. Nevertheless, the possible occurrence of sporadical epidemies and isolated cases of trichinosis has to be kept in mind. During the last 30 years about 1300 cases of human trichinosis have been reported in Germany. The involvement of the central nervous system ranges from 6-24%; the symptoms may be caused by meningeal inflammation or/and a focal or generalized encephalitis. Myelitis is a very rare finding, some patients develop signs of peripheral neuropathy. During the acute stage pareses may be caused as well by myositis as by peripheral neuropathy. Various serological tests allow to confirm the diagnosis of trichinosis, but muscle biopsy is still the most informative piece of evidence leading to the diagnosis of trichinosis. Tiabendazole (trade name in Germany: Minzolum) is at present the drug of choice in the treatment of trichinosis; in addition good results have been found by corticosteroid therapy. Although most cases have a good prognosis, chronic sequelae may occur (for instance "rheumatic" pains in the muscles, loss of reflexes, convulsions and psychiatric distrubances).

Biopsy↗

[Differential diagnosis and syndrome-genetic problems and aspects of drug-induced psychoses in juveniles (author's transl)].

Acute and chronic psychotic states in juvenile drug addicts demand careful observation of syndrome-genetic and differential diagnostic factors. Not only the diagnosis of a schizophrenic or affective juvenile psychosis and their differentiation from phase-specific developmental crises may often be difficult. A further problematic field are special aspects of symptomatic psychoses and particularly states due to drug addiction with hashish, LSD and amphetamines and the effect of drugs on already existing endogenous psychoses. This demands subtile phenomenologic description and syndrome-genetic assessment. One will have to take into account the complexity of drug effects and whether a psychosis existed already before addiction, whether drugs have provoked a latent psychosis, whether a purely symptomatic psychosis mimics a schizophrenia or whether irreversible personality changes with secondary psychotic behavior have developed.

Acute Disease↗

[Radiation injury of the spinal cord].

The literature dealing with radiation myelopathy is reviewed. The following points are to be noticed:radiation myelopathy is a rare complication in the radiation therapy of extraspinal tumors, nevertheless the number of case reports is increasing during the last years; probably this is due to the increasing use of high energy therapy. Already a cord dose of 1000 rad may be dangerous; with an increasing dose the risk of radiation myelopathy is increasing too. Besides the total dose the incidence of radiation myelopathy depends on the rate of delivery, the over-all time of administration, the size of the individual fraction, the field size, the size of the volume irradiated, the type of irradiation, the use of hyperbaric oxygen and some other special conditions of radiation. But the incidence of radiation myelopathy depends not only on radiation technique but also on patients' variables. Individual variations in radiosensitivity are a well known fact; this may be partly due to an inherent biologic variation of response. Moreover the incidence of radiation myelopathy may be intensified by simultaneously existing diseases - above all by hypertension- and probably by some medicaments taken simultaneously. A dependence from age, sex, and the kind of the primary tumor seems not to exist. Radiation lesions of the cervical spinal cord have been reported much more frequently than lesions of the dorsal spinal cord; lesions of the lumbal spinal cord are a very rare event. There exist different conceptions of the pathogenesis: opinions differ as to whether the effect is primarily on the connective tissue and blood vessels or on nerve cells and their axons or if the different tissues are injured simultaneously; moreover an autoimmuno-hypothesis is discussed. The clinical signs of radiation myelopathy can be grouped into two major syndromes: the transient radiation myelopathy and the delayed or chronic radiation myelopathy, which usually develops gradually with a subsequent chronic progressive course but in some cases may occur acutely after the latent period; the course is not always progressive but may be undulating and remissions have been reported in some rare cases...

Adult↗

Possible oxcarbazepine interaction with cyclosporine serum levels: a single case study.

We studied the influence of an add-on medication with oxcarbazepine on the cyclosporine trough level in a kidney transplant recipient with pharmacoresistant epilepsy. Two weeks after the beginning of the trial we observed a decrease of the cyclosporine trough and the Na serum levels. Both could be corrected by a small-dose reduction of oxcarbazepine, an augmentation of the cyclosporine dosis, and oral sodium chloride substitution. After this episode the cyclosporine trough and the Na serum levels remained stable. Seizure frequency was reduced by 95%. The influence of oxcarbazepine on the cyclosporine serum level has to be studied carefully in other patients after transplantation before the use of oxcarbazepine can be recommended in patients with an immunosuppressive medication with cyclosporine. Our data suggest that oxcarbazepine may be an effective drug with tolerable side effects in this group of patients.

Adult↗

Serum amino acids, liver status, and antiepileptic drug therapy in epilepsy.

Serum amino acid (AA) profiles are altered in epilepsy. It is not clear whether this is due to the disease process itself or to other variables such as seizure type, seizure frequency, duration of illness, medication, or altered liver function. We investigated serum AA profiles and liver enzymes in 73 epileptic patients and 90 healthy subjects and evaluated the data by analysis of variance to discriminate between age, sex, seizure type, duration of illness, seizure frequency, antiepileptic drug (AED) and increased serum liver enzyme levels, and their putative interaction with the serum AA profile. There was no correlation between the changes in the AA profile and age, duration of illness, seizure frequency, and seizure type. Seventy-two percent of the AED-treated patients and 33% of the unmedicated patients showed an increase in one or several serum liver enzymes [alanine aminotransferase (ALT), aspartate aminotransferase (AST), and/or gamma-glutamyl transferase (gamma-GT)]; particularly gamma-GT. We observed a significant increase in serum concentrations of glutamine and glycine and decreased levels of taurine, threonine, serine, valine, methionine, isoleucine, leucine, phenylalanine, histidine, tryptophan, and arginine in AED-treated patients but not in unmedicated patients. These results show that the changes in the serum AA profiles of epileptic patients treated with AEDs occur in patients with alteration of serum liver enzymes; whether this implies a causal relation is still uncertain.

Adult↗